Alert archive / Kansas / Winter Storm Watches in 2018

Winter Storm Watch 2, NWS Dodge City, KS

November 23, 2018Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this winter storm watch at Nov 23, 2018, 4:13 AM CST for Ellis County, Trego County, Kansas. It took effect at Nov 25, 2018, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 23, 2018, 4:13 AM CST (10:13 UTC)
In effect from
Nov 25, 2018, 12:00 AM CST
Expired
Nov 23, 2018, 1:31 PM CST
In force
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WWUS43 KDDC 231013
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
413 AM CST Fri Nov 23 2018

...Winter Storm Expected to Impact Central Kansas Saturday Night...

.A strong, fast moving winter storm will impact portions of
central Kansas Saturday night into Sunday morning. Strong winds
and snow could create hazardous travel conditions.

KSZ030-031-232130-
/O.NEW.KDDC.WS.A.0002.181125T0600Z-181125T1800Z/
Trego-Ellis-
Including the cities of Wakeeney, Pheifer, and Hays
413 AM CST Fri Nov 23 2018

...WINTER STORM WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY MORNING...

* WHAT...Snow accumulations of up to 2 inches with locally higher
  amounts possible. Winds gusting to 50 mph will cause areas of
  blowing snow which could cause near whiteout conditions.

* WHERE...Trego and Ellis Counties.

* WHEN...From late Saturday night through Sunday morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Areas 
  of blowing snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow, sleet or ice accumulations that may impact travel. Continue
to monitor the latest forecasts. 

&&

$$
1 follow-up statement
668 
WWUS43 KDDC 231931
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
131 PM CST Fri Nov 23 2018

...A Storm System Is Expected to Impact Central Kansas Saturday 
Night and early Sunday...

.A strong, fast moving winter storm will impact portions of
central Kansas Saturday night into Sunday morning. Strong winds
and snow could create hazardous travel conditions.

KSZ030-031-241100-
/O.UPG.KDDC.WS.A.0002.181125T0600Z-181125T1800Z/
/O.NEW.KDDC.WW.Y.0016.181125T0600Z-181125T1800Z/
Trego-Ellis-
Including the cities of Wakeeney, Pheifer, and Hays
131 PM CST Fri Nov 23 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT SATURDAY NIGHT
TO NOON CST SUNDAY...

* WHAT...Snow and blowing snow are expected. Total snow 
  accumulation an inch or less along with winds gusting as high as
  45 mph.


* WHERE...Trego and Ellis Counties.

* WHEN...From midnight Saturday night to noon CST Sunday.

* ADDITIONAL DETAILS...Plan on slippery road conditions along with 
  reduced visibility in blowing snow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

jf

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter storm watch went out at Nov 23, 4:05 AM CST, 8 minutes earlier.

Area forecast discussion, Nov 23, 4:05 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
405 AM CST Fri Nov 23 2018

...Updated short and long term discussion...

.SHORT TERM...(Today and tonight)
Issued at 405 AM CST Fri Nov 23 2018

An upper level shortwave was moving east out over the central High
Plains early this morning. At the surface, a low pressure trough
was progressing east through Garden City and Liberal with a weak
cold front on its heels moving into northwest Kansas. Radar showed
a few showers, mostly virga, moving through the area. Clouds will
be decreasing from west to east while northwest winds pick up behind
the front. The airmass behind the front is Pacific in origin and
fairly mild. With a long fetch of downslope flow developing today,
temperatures will likely warm up to around or a little warmer than
the warmer GFS MAV guidance. Have raised temperatures 2-5 degrees
across the area with the biggest increases in central Kansas.

The shortwave trough continues to pull away from the High Plains with
weak high pressure building in tonight. Winds will diminish with the
loss of daytime heating. Lighter winds and clear skies tonight will
allow temperatures to fall into the upper 20s and low 30s.

.LONG TERM...(Saturday through Thursday)
Issued at 405 AM CST Fri Nov 23 2018

A stronger upper level disturbance will move through the northern
Rockies and approach the Front Range by Saturday evening before
moving out over Kansas and Nebraska Saturday night. The models
continue to show some run to run variability regarding the track
and strength of this system. The official forecast will reflect
1-2 inches in central Kansas along I-70 with lesser amounts
farther south. Given the continued model uncertainties, these
amounts could be subject to change. Strong northerly winds will
develop Saturday night with gusts to around 50 mph possible.
Portions of central Kansas could see a period of considerable
blowing snow causing poor visibility. After collaboration with
adjacent offices to the north and east, consensus was to issue a
Winter Storm Watch for central Kansas areas along I-70, especially
given the holiday weekend traffic.

The upper disturbance will be moving out of the High Plains fairly
rapidly on Sunday and the snow should be winding down by late
morning. The early part of next week should be quiet with a slow
warming trend. Another disturbance could bring a chance for light
rain or light snow to parts of the region by around Wednesday
night and Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1112 PM CST Thu Nov 22 2018

VFR cigs are anticipated to persist across western Kansas through
the first part of this TAF period but will eventually scatter out
as an upper level disturbance moves east of the area after
sunrise. Strong low level southerly winds off the surface will
switch to the northwest later tonight. This will lead to LLWS
conditions over the area terminals at least through sunrise.
Northwest winds will be gusty to around 25-30 knots through the
day Friday before tapering off by sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  32  62  32 /   0   0   0  40
GCK  64  29  63  30 /   0   0   0  40
EHA  64  32  67  31 /   0   0   0  10
LBL  66  30  67  33 /   0   0   0  10
HYS  65  31  60  30 /   0   0   0  80
P28  69  34  66  36 /   0   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Saturday night through Sunday
morning for KSZ030-031.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Nov 22, 4:48 AM CST, 23 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
448 AM CST Thu Nov 22 2018

KSZ030-031-043>046-061>066-074>081-084>090-231100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
448 AM CST Thu Nov 22 2018 /348 AM MST Thu Nov 22 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Gusty northwest winds are expected across central and southwest
Kansas on Friday. With humidity levels expected to drop into the
20-25 percent range, there will be an increased fire weather risk
during the day.

Saturday night will see another stronger cold front push through
central and southwest Kansas. Winds could possibly gust to 60 mph
behind the front. A good chance for rain changing to snow
continues for the area along I-70 where snow and blowing snow
could impact travel.

Days 2-7 Hazards
----------------
* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Saturday
  - Non thunderstorm wind: Significant risk
  - Snow: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Non thunderstorm wind: Elevated risk

* Monday
  No hazards.

* Tuesday
  No hazards.

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 1:31 PM CSTWinter Weather AdvisoryDDCEllis, Trego24 hr

Nearby

Winter Storm Watches in Kansas, 2018Every winter storm watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.